South Carolina, 2011

Damaging Winds in South Carolina, July 31, 2011

July 31, 2011 · NWS CAE · 4 events in 3 counties and zones

Clusters of multicelluar storms deveopled over the Midlands and Pee Dee regions producing very heavy rains and some wind damage. There were also a few reportes of 1/2 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$218,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Clusters of multicelluar storms deveopled over the Midlands and Pee Dee regions producing very heavy rains and some wind damage. There were also a few reportes of 1/2 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 31, 1:00 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 1:00 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT SUN JUL 31 2011

.SYNOPSIS...
THE UPPER-LEVEL RIDGE WILL WEAKEN AS A WEAK FRONT MOVES SOUTHWARD
INTO THE AREA TODAY. THE FRONT WILL LINGER IN THE AREA TONIGHT AND
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK BOUNDARY MOVING INTO THE FORECAST AREA HAS BEGUN TO TRIGGER
SHOWERS AND THUNDERSTORMS ACROSS THE CENTRAL AND NORTHERN MIDLANDS.
EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL HOURS WITH A
SLOW PROGRESSION SOUTHWARD. CONCERN WITH THE SHOWERS AND
THUNDERSTORMS IS THE POTENTIAL FOR HEAVY DOWNPOURS AS PWAT VALUES
REMAIN IN EXCESS OF 2 INCHES. CONVECTION WILL SLOWLY DISSIPATE
OVERNIGHT...HOWEVER MERGING OUTFLOWS COULD KEEP SOME THUNDER GOING
INTO THE EARLY MORNING HOURS. WITH EXTENSIVE CLOUD COVER OVERNIGHT
FROM CONVECTIVE DEBRIS AND HIGH MOISTURE VALUES LINGERING
TEMPERATURES WILL ONLY DROP INTO THE MIDDLE TO UPPER 70S FOR MOST
LOCATIONS.

WILL LEAVE HEAT ADVISORY IN PLACE THROUGH 7PM AS TEMPERATURES ARE IN
THE MID 90S AND HEAT INDEX VALUES ARE IN THE 105 TO 100 DEGREE
RANGE. SHOWERS AND THUNDERSTORMS WILL PROVED SOME RELIEF TO A FEW
AREAS...BUT UNTIL PRECIP BECOMES MORE WIDESPREAD WILL LEAVE THE HEAT
ADVISORY AS IS.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
THE NAM AND GFS SHOW THE WEAK BOUNDARY/TROUGH REMAINING IN THE FORECAST
AREA MONDAY WITH AIR MASS MODERATELY UNSTABLE. BUT DEEPER MOISTURE
APPEARS TO SHIFT SOUTH AND EAST OF THE AREA. LATEST GUIDANCE
SUGGEST LOWER POPS ESPECIALLY AFTER 18Z AS MOISTURE BECOMES QUITE
SHALLOW. WILL CUT POPS BACK ON MONDAY WITH BEST CHANCE ACROSS
SOUTHEAST MIDLANDS/CSRA. CUT POPS AFTER 00Z TUESDAY TO LESS THAN
15 PERCENT AS MOISTURE CONTINUES TO DECREASE AND TRIGGER LACKING
FOR CONVECTION. SUBSIDENCE ON TUESDAY AND TEMPERATURES LIKELY TO
RISE TO AROUND 100...MODELS CONSISTENT ON THIS TREND. GUIDANCE
CONSENSUS FOR THE TEMPERATURE FORECAST.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE GFS CONTINUED TO SHOW RELATIVELY DRY AIR OVER THE AREA THROUGH
THURSDAY WITH UPPER RIDGING DOMINATING. MOISTURE APPEARED TO
INCREASE WITH A SURFACE TROUGH FOR FRIDAY AND SATURDAY. THE GFS
ENSEMBLE MEANS SUPPORTED SLIGHT CHANCE POPS THROUGH THURSDAY WITH
CHANCE POPS FRIDAY AND SATURDAY. THE GUIDANCE INDICATED ABOVE
NORMAL TEMPERATURES DURING MUCH OF THE PERIOD.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS FOR MUSH OF THE PERIOD...WITH MVFR POSSIBLE IN
CONVECTION AND EARLY MORNING FOG. WEAK BOUNDARY MOVING INTO THE
REGION WILL TRIGGER SHOWERS AND THUNDERSTORMS INTO TONIGHT. HAVE
INCLUDED TEMPO FOR THUNDERSTORMS AT CAE/CUB/OGB WHERE CONFIDENCE IS
HIGHER AND REMAINED WITH CB FOR AGS/DNL. CONVECTION WILL SLOWLY
DISSIPATE THIS EVENING/OVERNIGHT WITH FOG BEING THE NEXT CONCERN.
WITH SHOWERS AND THUNDERSTORMS ANTICIPATED AND HIGH DEWPOINTS ACROSS
THE AREA THERE WILL BE POTENTIAL FOR EARLY MORNING FOG...HAVE
INCLUDED MVFR FOG AROUND SUNRISE AND WILL ADJUST WITH UPCOMING
ISSUANCES.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED MONDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ016-018-022-
     025>031-035>038-041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ063>065-077.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 31, 2:03 AM EST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
303 AM EDT SUN JUL 31 2011

GAZ063>065-077-SCZ016-018-022-025>031-035>038-041-010715-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-MCCORMICK-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
303 AM EDT SUN JUL 31 2011

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   HEAT ADVISORY.

ALSO...THUNDERSTORMS TODAY AND THIS EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND. HEAVY RAIN WITH SOME OF THE THUNDERSTORMS MAY LEAD
TO FLOODING IN POOR-DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT ADVISORIES MAY BE NEEDED DURING THE AFTERNOONS TUESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-SCZ015-020-021-010715-
LINCOLN-LANCASTER-NEWBERRY-FAIRFIELD-
303 AM EDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY AND THIS EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND. HEAVY RAIN WITH SOME OF THE THUNDERSTORMS MAY LEAD
TO FLOODING IN POOR-DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT ADVISORIES MAY BE NEEDED DURING THE AFTERNOONS TUESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 2:12 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT SUN JUL 31 2011

SCZ022-029-031-312015-
KERSHAW-LEE-SUMTER-
312 PM EDT SUN JUL 31 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...LEE AND
SUMTER COUNTIES THROUGH 415 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES NORTHWEST OF OAKLAND...MOVING
SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...MILLWOOD AND SUMTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3409 8019 3383 8045 3400 8064 3401 8063
      3403 8061 3404 8060 3408 8064 3410 8061
      3408 8070 3407 8072 3408 8073 3424 8058
TIME...MOT...LOC 1911Z 308DEG 13KT 3410 8055
Special weather statement, Jul 31, 2:50 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
350 PM EDT SUN JUL 31 2011

SCZ027-028-312030-
LEXINGTON-RICHLAND-
350 PM EDT SUN JUL 31 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND
RICHLAND COUNTIES THROUGH 430 PM EDT...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WEST COLUMBIA...MOVING NORTHEAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...CAYCE...COLUMBIA...DENTSVILLE...FOREST ACRES...OAK
GROVE...PINE RIDGE...SOUTH CONGAREE...SPRINGDALE...ST. ANDREWS...WEST
COLUMBIA...WOODFIELDS...FORT JACKSON AND FIVE POINTS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3417 8097 3391 8077 3388 8112 3404 8121
TIME...MOT...LOC 1950Z 247DEG 12KT 3400 8106

The radar

The Columbia radar (KCAE), 12 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
July 31, 3:45 PM EST to 3:47 PM EST
Where
Richland County, 1.34 mi ESE of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.990, -81.000

EM reported trees down near Heyward and Pickens streets.

Thunderstorm Wind, Richland

When
July 31, 3:49 PM EST to 3:51 PM EST
Where
Richland County, 0.57 mi W of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.000, -81.030

Highway Patrol reported trees in the roadway on Main Street and also on Monticello Road.

Thunderstorm Wind, Saluda

When
July 31, 4:00 PM EST to 4:04 PM EST
Where
Saluda County, 3.27 mi NW of Ward
Measured
70 kt (81 mph) estimated gust
Property damage
$210,000
Reported by
Newspaper
Coordinates
33.886, -81.766

Saluda Standard-Sentinel reported a home at 624 Duncan Road severely damaged from an intense microburst and numerous trees down around the area over southern part of the county near Ridge Springs.

Thunderstorm Wind, Aiken

When
July 31, 4:48 PM EST to 4:54 PM EST
Where
Aiken County, Oakwood to Kitchings Mill
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
33.520, -81.580

DOT reported several trees down in the Oakwood and Kitchens Mill areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 318222, 318223, 318743, 318225.